Maryland, 2010

Damaging Winds in Maryland, August 5, 2010

August 5, 2010 · NWS AKQ · 5 events in 4 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 1:27 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 1:27 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT THU AUG 5 2010

.SYNOPSIS...
A SLOW MOVING COLD FRONT MOVES SOUTH INTO THE REGION TONIGHT AND
SETTLES ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA
FRIDAY. HIGH PRESSURE BUILDS INTO THE REGION THIS WEEKEND AND PUSHES
THE COLD FRONT SOUTH OF THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG SURFACE HEATING AND HIGH DEWPOINTS HAVE ALLOWED MIXED LAYER
CAPE VALUES TO SURGE TO 3000-3500 J/KG ACROSS MUCH OF THE AREA THIS
AFTERNOON. AS OF 18Z...THUNDERSTORMS WERE DEVELOPING ACROSS THE
MOUNTAINS AS UPPER SHORTWAVE ENERGY KICKS EAST ACROSS THE OHIO
VALLEY ALONG A FRONTAL ZONE DROPPING SOUTH OVER THE UPPER OHIO
VALLEY AND EASTERN GREAT LAKES. THIS WILL CONTINUE TO APPROACH THE
AREA LATE THIS AFTERNOON INTO TONIGHT BRINGING A SEVERE THUNDERSTORM
THREAT TO THE FORECAST AREA. THE GREATEST SEVERE THREAT WILL BE
DAMAGING WIND BEGINNING NORTH AND WEST OF RICHMOND AFTER 19Z (3
PM)...AND THEN PROGRESSING TO THE SOUTH AND EAST THROUGH THE LATE
AFTERNOON AND EVENING. ADDITIONALLY HEAVY RAIN COULD PRODUCE VERY
LOW VISIBILITY. ALTHOUGH ANY THUNDERSTORMS SHOULD MOVE QUICKLY...SO
FLASH FLOODING IS NOT EXPECTED. THE SEVERE THREAT SHOULD DIMINISH
LATER THIS EVENING THE SHOWERS AND THUNDERSTORMS DROPPING INTO THE
FAR SOUTHEAST COUNTIES.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
THE FRONTAL ZONE STALLS ACROSS SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA FRIDAY WITH A SURFACE LOW DEVELOPING ALONG THE FRONT.
CAPE VALUES NEAR 2000 J/KG BASED ON THE COOLER NAM...WHICH WAS
CHOSEN BASED ON EXPECTED CLOUD COVER OVER THE SOUTHEAST ZONES.
ENHANCED LOW LEVEL CONVERGENCE SHOULD COMBINE WITH INCREASING UPPER
JET ENERGY AND ELEVATED INSTABILITY TO BRING A SEVERE THUNDERSTORM
THREAT TO THE TIDEWATER AND NORTHEAST NORTH CAROLINA...WHICH IS
REFLECTED IN THE CURRENT SPC DAY 2 OUTLOOK. LIKELY POPS ARE FORECAST
FOR THE SOUTHEAST COUNTIES ALONG WITH HIGH TEMPERATURES IN THE MID
AND UPPER 80S. ELSEWHERE...ONLY ISOLATED TO SCATTERED THUNDER IS
EXPECTED WITH MAXIMUM HIGH TEMPERATURES IN THE LOW AND MID 90S.

HIGH PRESSURE BUILDS SOUTH AND OVERSPREADS THE REGION SATURDAY AND
SUNDAY. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE OVER THE FAR
SOUTHEAST COUNTIES SATURDAY. OTHERWISE...DRY CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH THE WEEKEND. HIGH TEMPERATURES SHOULD RANGE FROM
THE UPPER 80S OVER THE EASTERN SHORE...TO THE LOW AND MID 90S OVER
THE INTERIOR VIRGINIA AND NORTH CAROLINA COUNTIES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
NO MAJOR CHANGES MADE TO THE MEDIUM RANGE FORECAST PERIOD...AS IT
CONTINUES TO BE CHARACTERIZED BY STRONG RIDGE REMAINING ANCHORED
ACROSS THE CENTRAL/SOUTHERN US WITH A NORTHEASTERN US/ATLANTIC
CANADA UPR TROUGH. THE UPR TROUGH LOOKS TO SLOWLY LIFT OUT EARLY
NEXT WEEK...WITH THE STRONG RIDGING AT THE SFC AND ALOFT GRADUALLY
BUILDING EAST BEHIND IT AND PUSHING THE WARM AIR BACK TOWARD THE
REGION EARLY NEXT WEEK.

HV HELD ONTO LOW END POP FOR MAINLY ISO/WIDELY SCT DIURNALLY
DRIVEN SHRAS/TSTMS TUE-THU WITH THE AREAL CVG LKLY TO BE LOW.
OTW...MAINLY DRY FOR SUN-MON PERIOD ACROSS CWA.

FOR TEMPERATURES...WINDS VEER FROM SSE TO SSW MONDAY INTO
MIDWEEK...ALLOWING FOR A (ANOTHER) GRADUAL WARMING TREND THROUGH THE
PERIOD. LOOK FOR MAXIMA TO JUMP BACK INTO THE M/U 90S FOR MOST ZONES
TUE/WED BEFORE MODERATING A BIT BY LATE NEXT WEEK W/WEAK COLD FRONT
SLOWLY DROPPING INTO THE RGN.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A VERY UNSTABLE AIR MASS AHEAD OF A COLD FRONT IN THE OHIO VALLEY
WILL RESULT IN TSTMS LATE TODAY AND EARLY TONIGHT. CB REMARKS WERE
MENTIONED AT THE TAF SITES BEGINNING AT RIC AT 21Z AND FURTHER EAST
AND SOUTH A LITTLE LATER.

IN THE MEANTIME...W/SW WINDS WILL GUST TO AROUND 20 TO 25 KNOTS AT
MOST LOCATIONS THIS AFTN AND WILL DIMINISH EARLY THIS EVNG.

THE COLD FRONTAL BOUNDARY SETTLES OVER THE MID ATLANTIC STATES FRI
AND WILL LIKELY BE WEAK. KEPT LIGHT MOSTLY WESTERLY WINDS AT THE TAF
SITES WITH MINIMAL CONVERGENCE. THIS IS BEST REFLECTED BY THE NAM
MOS.

SOME CONVECTION WILL BE PSBL FRI AFTN...ESPECIALLY OVER SRN
PORTIONS. MAINLY DRY CONDITIONS ARE EXPECTED SAT THROUGH TUE. NO
SIGNIFICANT FOG IS ANTICIPATED.

&&

.MARINE...
TIGHTENING PRESSURE GRADIENT AHEAD OF APPROACHING FRONTAL BNDRY
ALLOWING FOR MARGINAL SCA GUSTS THIS AFTN...WHICH PREDOMINANT CONDS
REMAINING JUST BELOW CRITERIA...SO HV ELECTED TO CONTINUE HOLDING
OFF WITH SCA FLAGS WITH THIS PACKAGE. EXPECT WNDS TO REMAIN ~15 KT.
OTW...PRIMARY CONCERN IN THE NEAR TERM IS WITH SHRAS/TSTMS AHEAD OF
FRONT...WITH SVR TSTM WATCH IN PLACE FOR THE WATERS (EXCEPT S OF
VA/NC BORDER).

COLD FRONT DROPS ACROSS THE AREA OVERNIGHT INTO FRI.
AGAIN...EXPECTED THAT GIVEN THE LACK OF A STRONG PUSH FROM THE SFC
HIGH BEHIND THE WEAKENING FRONT...NOT REALLY EXPECTING TO SEE ANY
SIG WINDS BEING AN ISSUE BEHIND THE FRONT. WINDS GRADUALLY SHIFT NNE
FRI AFTN/EVE...AND SHOULD REMAIN LIGHT OUT OF THE ENE OVER THE
WEEKEND...EVENTUALLY VEERING TO SSE BY MONDAY AND SSW BY MIDWEEK.
NEXT ORGANIZED PCPN CHC COMES WITH NEXT SLOW COLD FROTNAL PASSAGE
MID-LATE NEXT WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ021>025.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ012>017-
     030>032-102.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ048-049-
     060>100.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...MAM
AVIATION...LSA
MARINE...MAM
Hazardous weather outlook, Aug 5, 12:33 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 PM EDT THU AUG 5 2010

MDZ021>025-VAZ048-049-060>100-061745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
133 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>632-650-652-654-656-061745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
133 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-658-061745-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
133 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>017-030>032-102-061745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
133 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

05

In the hours before

Special weather statement, Aug 5, 1:55 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT THU AUG 5 2010

VAZ048-049-062-052000-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
255 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING INTO FLUVANNA COUNTY...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ORIENTED 10 MILES WEST OF LAKE MONTICELLO...OR
ABOUT 15 MILES WEST OF PALMYRA...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LAKE MONTICELLO...AND...NAHOR AT 310 PM
EDT...UNION MILLS AT 315 PM EDT...TROY...AND...BYBEE AT 320 PM EDT...
FERNCLIFF...AND...KENTS STORE AT 330 PM EDT...BYRD MILL AT 335 PM
EDT...YANCEYVILLE AT 345 PM EDT.

WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL IS EXPECTED WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3806 7827 3811 7795 3776 7797 3785 7845

05
Special weather statement, Aug 5, 2:45 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT THU AUG 5 2010

VAZ064-074-075-052045-
CAROLINE VA-ESSEX VA-WESTMORELAND VA-
345 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING INTO CAROLINE COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS FROM 32 MILES NORTHWEST OF
PORT ROYAL TO 32 MILES NORTHWEST OF BOWLING GREEN...OR FROM 12 MILES
NORTHWEST OF STAFFORD TO 16 MILES NORTH OF MINERAL...MOVING EAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   PORT ROYAL AROUND
440 PM EDT...  FORT A.P. HILL AROUND 445 PM EDT...

WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL IS EXPECTED WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3827 7697 3825 7694 3822 7695 3821 7691
      3812 7698 3801 7723 3808 7755 3826 7736
      3824 7729 3825 7723 3821 7724 3815 7712
      3818 7707 3826 7706 3828 7703

05
Special weather statement, Aug 5, 2:46 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT THU AUG 5 2010

VAZ087-088-092-052030-
GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
346 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL VIRGINIA...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREEN PLAIN...OR ABOUT 6 MILES NORTHEAST OF
EMPORIA...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR MASON AT 350 PM EDT...GRAY AT 355 PM EDT...HILDA AT 400 PM
EDT...YALE AT 405 PM EDT...LUMBERTON AT 415 PM EDT...LITTLETON AT 420
PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND HEAVY RAIN ARE EXPECTED WITH
THIS STORM.

LAT...LON 3664 7749 3680 7760 3707 7703 3705 7701
      3705 7698 3703 7696 3699 7697 3695 7696
      3696 7692 3686 7686

ZIMMERMAN
Special weather statement, Aug 5, 3:03 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT THU AUG 5 2010

MDZ021-052100-
DORCHESTER MD-
403 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS APPROACHING DORCHESTER COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER STRONG THUNDERSTORMS FROM 40 MILES NORTHWEST OF
CAMBRIDGE TO 50 MILES WEST OF CAMBRIDGE...OR FROM 13 MILES NORTHEAST
OF CLINTON TO 5 MILES SOUTHWEST OF WALDORF...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  LLOYDS AROUND 455 PM EDT...
  TAYLORS ISLAND AROUND 500 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3847 7586 3832 7602 3833 7600 3817 7607
      3828 7611 3828 7615 3824 7611 3832 7627
      3835 7624 3853 7635 3854 7634 3850 7633
      3853 7625 3856 7632 3864 7629 3864 7616
      3857 7604 3868 7596 3870 7582

05
Special weather statement, Aug 5, 3:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT THU AUG 5 2010

VAZ088-092-093-052115-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUSSEX VA-
429 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL VIRGINIA...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEDLEY...OR ABOUT 8 MILES
NORTH OF COURTLAND...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DORY AT 435 PM EDT...BERLIN AT 440 PM
EDT...IVOR AT 450 PM EDT...ZUNI AT 500 PM EDT...WHITLEY AT 505 PM
EDT...CENTRAL HILL AT 510 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH BRIEF
HEAVY RAIN.

LAT...LON 3687 7728 3697 7696 3696 7696 3695 7695
      3702 7681 3706 7666 3705 7664 3704 7661
      3690 7655 3681 7668 3671 7720

ZIMMERMAN
Special weather statement, Aug 5, 3:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT THU AUG 5 2010

VAZ048-060>062-065>069-052145-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LUNENBURG
VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
442 PM EDT THU AUG 5 2010

...THUNDERSTORMS DEVELOPING OVER THE EAST CENTRAL VIRGINIA PIEDMONT
WITH ADDITIONAL THUNDERSTORMS APPROACHING FROM THE WEST...

THUNDERSTORMS ARE DEVELOPING OVER THE EAST CENTRAL VIRGINIA PIEDMONT
THIS AFTERNOON. ADDITIONAL THUNDERSTORMS ARE ALSO APPROACHING FROM
THE WEST.

WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3707 7845 3725 7870 3740 7860 3735 7847
      3764 7826 3779 7849 3801 7831 3801 7830
      3790 7803 3776 7790 3771 7764 3758 7762
      3741 7788 3729 7779 3726 7765 3714 7791
      3699 7791 3702 7801 3655 7806 3655 7873

ZIMMERMAN

The radar

The Dover AFB radar (KDOX), 71 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 5, 3:55 PM EST
Where
Dorchester County, 0.88 mi NE of Cornersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.610, -76.210

Power poles and power lines were downed on Twin Point Cove Road.

Thunderstorm Wind, Wicomico

When
August 5, 5:10 PM EST
Where
Wicomico County, 0.88 mi NW of Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.290, -75.690

Large tree was downed on a house.

Thunderstorm Wind, Somerset

When
August 5, 5:15 PM EST
Where
Somerset County, Wenona
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.130, -75.950

Wind gust of 58 knots (67 mph) was measured at Deal Island CWOP site.

Thunderstorm Wind, Somerset

When
August 5, 6:00 PM EST
Where
Somerset County, 0.54 mi E of Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.200, -75.690

Trees and power lines were downed on Warwick Lane.

Thunderstorm Wind, Worcester

When
August 5, 6:00 PM EST
Where
Worcester County, 0.69 mi N of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.330, -75.220

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258775, 258780, 258791, 258783, 258785.